Texas, 2024

Hail and Damaging Wind in Texas, May 31, 2024

May 31, 2024 · NWS EWX · 4 events in 4 counties and zones

There were two rounds of severe thunderstorms on the 31st. The first was generated by an outflow boundary from earlier storms north of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

There were two rounds of severe thunderstorms on the 31st. The first was generated by an outflow boundary from earlier storms north of the area. These storms moved through during the morning. Later in the day another area of storms developed along a frontal boundary in west Texas and moved toward the southeast into our area. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 12:24 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 31, 12:24 AM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
124 AM CDT Fri May 31 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Saturday)
Issued at 124 AM CDT Fri May 31 2024

Key Points

* Isolated to scattered strong to severe storms today and Saturday
* Large (possibly very large greater than >2 inch) hail and damaging
  winds the main threats
* A tornado or two is possible
* Locally heavy rainfall and minor flooding possible

A cluster currently over West Central Texas will move southeast over
the Hill Country across northern portions of the I-35 corridor to US
77 overnight into early morning. Severe thunderstorms with large to
very large hail and strong damaging winds are possible. Severe
Thunderstorm Watch 358 is in effect through 7 AM CDT. Locally heavy
rains can also be expected.

For today, the cluster will leave a surface boundary somewhere
across the area. The dryline will remain over western Texas. In
addition, upslope flow is expected over the Serranias del Burro west
of the Rio Grande. These items along with heating will provide
forcing for showers and thunderstorms. However, models do not agree
on timing or location. There are no mid level features to provide
forcing. As a result, will trend to the NBM POPs with the highest
POPs across eastern areas. Forecast soundings indicate a continued
potential for strong to severe storms with large to very large hail
and strong damaging wind gusts the main threats. SPC has a level 2
of 5 risk of severe storms. Locally heavy rains can also be
expected. WPC has a level 1 to 2 out of 4 risk for excessive rains.

There should be a lull in showers and thunderstorms tonight due to
lack of forcing after sunset. A rather humid, unstable airmass
persists on Saturday allowing for at least isolated showers and
thunderstorms with heating and possibly residual surface boundaries.
There remains a potential of strong to severe storms and locally
heavy rains. Near to slightly above normal temperatures can be
expected today through Saturday.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 124 AM CDT Fri May 31 2024

Low to medium rain/storm chances look to persist into Saturday night
pending another weak disturbance embedded in the west-northwesterly
flow aloft and local outflow/mesoscale features. Confidence as seen
the last few days remains very low and dependent on storm activity
from the previous day and if the atmosphere is able to recover into
a more unstable environment. Any storms that are able to develop may
again have the ability to become strong to severe and produce some
locally heavy rainfall.

Rain chances begin to lessen from Sunday into early next week as the
upper level ridge over Mexico starts to strengthen and slowly nudge
northward with time. This looks to shift the storm track of those
weak embedded disturbances in the flow slightly more north and focus
most of the convection during these days from the central plains and
into portions of the Dallas-Fort Worth CWA. I will keep a very slim
area of low pops across our northeastern most counties both Sunday
and Monday if any activity and/or outflow is able to slim out of the
Dallas-Fort Worth region. The upper level ridge continues to advance
northward into the Desert Southwest and transitions towards more of
an Omega Block pattern as we move into mid to late week. While the
rain chances look to stay quite low through this stretch, this does
open up more of a northerly flow on the eastern periphery of the
ridge where we may have to monitor for any disturbance/outflow from
the central plains. Otherwise, the heat will intensify through next
week as the daytime highs are to climb back into the mid to upper
90s for many locations and in excess of 100 degrees for areas near
the Rio Grande. When factoring in those elevated dew points, the
heat indices are to climb into the 104 to 112 degree range and may
result in the return of some Heat Advisories across portions of the
region.

&&

.AVIATION...
(06Z TAFS)
Issued at 1223 AM CDT Fri May 31 2024

Difficult forecast with respect to impacts from SHRA/TSRA. A cluster
may impact KAUS early in the morning and have introduced VCSH there.
Then, PROB30s for midday through early evening. Otherwise, MVFR CIGs
lifting to VFR by midday, then returning Friday night.
Southeasterly, occasionally breezy winds prevail. However, SHRA/TSRA
may bring shifting winds with strong gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  73  90  75 /  50  40  30  20
Austin Bergstrom Intl Airport  88  73  90  75 /  50  30  30  20
New Braunfels Muni Airport     93  74  94  76 /  40  30  20  20
Burnet Muni Airport            86  71  87  73 /  60  30  20  20
Del Rio Intl Airport          102  79 102  79 /  10  10  10  30
Georgetown Muni Airport        85  72  88  74 /  60  30  30  10
Hondo Muni Airport             95  75  96  77 /  20  30  10  20
San Marcos Muni Airport        91  72  93  75 /  50  30  30  20
La Grange - Fayette Regional   88  75  89  76 /  60  30  40  10
San Antonio Intl Airport       93  75  94  77 /  40  30  20  20
Stinson Muni Airport           95  77  95  78 /  30  30  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...Brady
Aviation...04
Hazardous weather outlook, May 31, 12:34 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
134 AM CDT Fri May 31 2024

TXZ171>173-183>194-202>209-217>225-228-010645-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
134 AM CDT Fri May 31 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A round, possibly two, of strong to severe storms and locally
heavy rainfall is possible into Friday morning and again later
Friday as storms arrive from out of the north-northwest. Main
hazards include damaging winds, large hail, and isolated
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for strong to severe storms, and locally heavy
rains continue at times into the weekend.

Heat will intensify next week to where Heat Advisories may
become needed across portions of the region mid to late week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports from any storms into
this weekend.

In the hours before

Special weather statement, May 31, 1:57 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
257 AM CDT Fri May 31 2024

TXZ171>173-188-190-310900-
Blanco TX-Gillespie TX-Williamson TX-Llano TX-Burnet TX-
257 AM CDT Fri May 31 2024

...Strong thunderstorms will impact portions of northwestern
Williamson, northern Blanco, northern Gillespie, Llano and Burnet
Counties through 400 AM CDT...

At 256 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Copperas Cove to 11 miles
northeast of Bend to near San Saba to near Grit. Movement was
southeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Georgetown, Fredericksburg, Burnet, Marble Falls, Kingsland, Llano,
Bertram, Round Mountain, Buchanan Dam, Serenada, Gainesville, Granite
Shoals, Horseshoe Bay, Johnson City, Meadowlakes, Liberty Hill,
Jarrell, Florence, Buchanan Lake Village, and Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Texas.

&&

LAT...LON 3103 9791 3091 9783 3081 9746 3060 9792
      3063 9795 3062 9805 3050 9812 3044 9811
      3018 9858 3050 9930 3050 9896 3092 9896
      3092 9843 3094 9841 3096 9845 3103 9844
TIME...MOT...LOC 0756Z 305DEG 38KT 3132 9797 3117 9834 3113 9874 3077
9928

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

BRADY
Special weather statement, May 31, 3:00 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
400 AM CDT Fri May 31 2024

TXZ172-173-192-311000-
Williamson TX-Burnet TX-Travis TX-
400 AM CDT Fri May 31 2024

...Strong thunderstorms will impact portions of Williamson,
northeastern Travis and northeastern Burnet Counties through 500 AM
CDT...

At 359 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Holland to near Bertram. Movement was southeast
at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Burnet, Granger, Bertram, Serenada, Anderson Mill, Windemere,
Leander, Hutto, Manor, Bartlett, Liberty Hill, Jarrell, Florence, and
Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Texas.

&&

LAT...LON 3103 9791 3091 9783 3087 9762 3074 9727
      3046 9716 3040 9734 3042 9737 3039 9739
      3030 9775 3084 9826 3103 9810
TIME...MOT...LOC 0859Z 299DEG 32KT 3090 9742 3077 9802

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, May 31, 3:21 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
421 AM CDT Fri May 31 2024

TXZ171-172-188>192-311000-
Blanco TX-Gillespie TX-Llano TX-Hays TX-Kendall TX-Burnet TX-
Travis TX-
421 AM CDT Fri May 31 2024

...Strong thunderstorms will impact portions of northwestern Hays,
northwestern Travis, Blanco, Gillespie, southern Llano, northern
Kendall and southwestern Burnet Counties through 500 AM CDT...

At 421 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oatmeal to 7 miles northeast of Tivydale.
Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Austin, Fredericksburg, Burnet, Marble Falls, Kingsland, Dripping
Springs, Blanco, Round Mountain, Buchanan Dam, Gainesville, Lakeway,
Lago Vista, Bee Cave, Granite Shoals, Horseshoe Bay, West Lake Hills,
Hudson Bend, The Hills, Johnson City, and Meadowlakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Texas.

&&

LAT...LON 3030 9775 2995 9884 3004 9892 3014 9892
      3014 9901 3041 9926 3050 9905 3050 9897
      3054 9896 3084 9826
TIME...MOT...LOC 0921Z 310DEG 30KT 3064 9806 3032 9901

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BRADY
Special weather statement, May 31, 3:45 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
445 AM CDT Fri May 31 2024

TXZ171>173-188>194-206-208-209-311045-
Blanco TX-Caldwell TX-Williamson TX-Fayette TX-Burnet TX-Lee TX-
Comal TX-Gillespie TX-Bastrop TX-Llano TX-Hays TX-Kendall TX-
Travis TX-
445 AM CDT Fri May 31 2024

...Strong thunderstorms will impact portions of Travis, eastern
Gillespie, Kendall, southwestern Burnet, Williamson, central
Caldwell, Hays, Blanco, southern Llano, Bastrop, Lee, northern
Fayette and northern Comal Counties through 545 AM CDT...

At 444 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Rockdale to near Coupland to
near Mansfield Dam to Pedernales Falls State Park to near Blowout to
near Fredericksburg. Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, San Marcos, Pflugerville,
Kyle, Taylor, Buda, Boerne, Lockhart, Fredericksburg, Elgin, Bastrop,
Marble Falls, Giddings, Smithville, Dripping Springs, Wimberley, and
Blanco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Texas.

&&

LAT...LON 2984 9707 2981 9785 2985 9788 2981 9794
      2983 9826 2974 9869 3048 9908 3050 9896
      3064 9870 3061 9830 3069 9754 3075 9731
      3074 9727 3046 9715 3056 9696 3032 9674
      3029 9665 3016 9679 3015 9665 3007 9663
TIME...MOT...LOC 0944Z 333DEG 31KT 3063 9690 3044 9736 3040 9785 3033
9824 3039 9856 3032 9883

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BRADY

The radar

The Austin/San Antonio radar (KEWX), 63 km away, was scanning. The volume nearest the first event began at 09:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Travis

When
May 31, 4:05 AM CST
Where
Travis County, 1.51 mi SSW of Austin-Bergstrom Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.180, -97.680

A thunderstorm produced wind gusts measured at 51 kts by the ASOS at Austin-Bergstrom International Airport.

Hail, Kendall

When
May 31, 7:50 AM CST
Where
Kendall County, 1.92 mi ESE of Sisterdale
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.960, -98.700

A thunderstorm produced quarter size hail southeast of Sisterdale.

Hail, Comal

When
May 31, 8:17 AM CST
Where
Comal County, 3.66 mi NNW of Honey Creek
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
29.850, -98.500

A thunderstorm produced nickel size hail at Guadalupe River State Park.

Hail, Llano

When
May 31, 5:45 PM CST
Where
Llano County, 1.5 mi SSE of Bluffton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.800, -98.470

A thunderstorm produced penny size hail along Hwy 261 on the west side of Lake Buchanan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182832, 1182833, 1182835, 1182837.